|Chemotherapy Related Blood Transfusions
Aug 18, 2002
I have KS and I'm getting Chemotherapy (Doxil). Now I need a blood transfusion and I wonder why and what it all means!
Response from Dr. Dezube
Doxil chemotherapy is very effective for Kaposi's sarcoma. One of the side effects of chemotherapy is that it can suppress the bone marrow from producing red cells. In turn, this creates anemia and the need for blood transfusions. It has been my experience that Doxil typically does NOT cause much in the way of anemia.
See how you do with the transfusions. If you continue to be anemic, your doctor may want to start Procrit (erythropoietin) which is a stimulant for the red cells. Procrit helps to ward off anemia. Also the HIV drug AZT/zidovudine/retrovir aggrevates anemia, particularly in the setting of chemotherapy. If you are on AZT/zidovudine and if there is an alternative anti-retroviral medication, then it may pay to have your regimen switched. AZT is also found in the medicines Combivir and Trizivir.
Lastly if you are having any systemic symptoms (fevers, chills, night sweats, weight loss), then I would be concerned that you might be having another cause for the anemia, such as an infection.
Annual anal PAP smears; who should get them? atypia-- what does this mean
Recent KS Diagnosis despite a high CD4 count; how do I know if I have internal KS
- Fever After Masturbation Worried I Have HIV
- Itchy Rash After Rubbing Penis Sign Of HIV AIDS
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Pain In Urethra After Sex With Sex Worker Worried I Have
- White Tongue After Open Mouth Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.